Alert archive / New York / Special Weather Statements in 2020
Special Weather Statement, NWS New York, NY
NWS New York, NY issued this special weather statement at Jul 22, 2020, 3:08 PM EDT for Orange County, New York. It was in force for 52 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 22, 2020, 3:08 PM EDT (19:08 UTC)
- Expired
- Jul 22, 2020, 4:00 PM EDT
- In force
- 52 min
- Issued by
- NWS New York, NY
County Orange County, NY
The radar
The Albany radar (KENX), 127 km from the middle of the area, began a volume at 19:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 22, 3:35 PM EDT | TSTM WND DMG | Port Jervis, NY | TREE DOWN ON HOUSE ON HAMMOND ST. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 7.1 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1130 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 204 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
933
WWUS81 KOKX 221908
SPSOKX
Special Weather Statement
National Weather Service New York NY
308 PM EDT Wed Jul 22 2020
NYZ067-222000-
Orange-
308 PM EDT Wed Jul 22 2020
...A STRONG THUNDERSTORM WILL AFFECT ORANGE COUNTY...
At 307 PM EDT, a strong thunderstorm was located over Montague,
moving northeast at 40 mph.
Winds in excess of 40 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Newburgh, Middletown, Port Jervis, Walden, Warwick, Goshen, New
Windsor, Chester, Montgomery, Florida, Unionville, Washingtonville,
Maybrook, Scotchtown and Orange Lake.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4149 7475 4150 7448 4157 7442 4160 7435
4160 7433 4163 7426 4163 7425 4160 7425
4159 7418 4149 7399 4147 7400 4124 7445
4136 7469 4139 7471 4140 7474 4143 7474
4142 7475 4144 7476 4146 7475 4149 7476
TIME...MOT...LOC 1907Z 236DEG 34KT 4131 7476
$$
JPWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this special weather statement went out at Jul 22, 3:04 PM EDT, 4 minutes earlier.
Area forecast discussion, Jul 22, 3:04 PM EDT, 4 minutes before
Area Forecast Discussion National Weather Service New York NY 304 PM EDT Wed Jul 22 2020 .SYNOPSIS... A warm front will enter southwestern portions of the Tri-State today, and move north Thursday morning. A cold front moves across the region late Thursday into Thursday night. High pressure then builds across the area Friday into Saturday. The high will move to the south on Sunday. A trough of low pressure may set up over the region early next week. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... A Severe Thunderstorm Watch has been issued for the western two thirds of the area through 10 pm tonight. A full forecast update is forthcoming. The forecast remains on track, with only minor adjustments to temperatures to better capture the latest observational trends. Reduced PoPs slightly through the first part of the afternoon. While a few showers and thunderstorms are possible, expect the bulk of the convective activity to hold off until later in the day. A warm front will continue to slowly push north into the region today, likely lingering over the area through the afternoon before finally lifting north overnight. Weak subsidence is expected across the region through early this afternoon in the wake of a weak area of energy that crossed the region during the early morning hours. This will result in strong heating through at least the first half of the afternoon, with temperatures climbing into the upper 80s to lower 90s for the NYC metro and points N and W. Farther east, SE flow will generally keep temperatures a few degrees cooler. Onshore flow will help contribute to dewpoints in the low to mid 70s, which will lead to heat indices in the mid to upper 90s for the NYC Metro, NE NJ, and the Lower Hudson Valley. Elsewhere, heat indices will generally remain in the upper 80s to lower 90s. Despite the warm front lingering over the area, a moist onshore flow and sufficient heating from NYC and pts to the N and W should allow for moderate to strongly instability this afternoon. This combined with a modest deep layer shear profile, and sufficient low-level veering profile, environment will be suitable for the potential for any convection that develops to reach severe limits. The best chances for convection will be late this afternoon into this evening (5pm to 9pm) as the main upper level energy swings east, although it is possible that a few cells develop earlier in the afternoon along the warm front and/or sea breeze boundaries. The timing of convective development remains in question, and the severe threat will diminish the later storms arrive in the area. The primary threat from any storms today will be the potential for damaging winds, although hail is possible as well. In addition, can't completely rule out an isolated tornado, especially in the vicinity of the warm front. The severe threat is expected to diminish east of NYC and the CT/NY border as storms encounter an increasingly deep maritime stable layer and diurnal instability diminishes, but still a threat for an isolated strong to severe wind gusts into W LI/SW CT at least into early evening. Minor urban and poor drainage flooding appears to be the main hydrologic threat, due to limited convective coverage through most of the afternoon and then fairly quick movement of any more organized convection in the late afternoon/evening. A low and localized flash flood threat will exist with any training of convection. Convection will weaken and move east tonight as shearing shortwave energy moves overhead. Considerable convective debris likely lingers tonight into Thursday morning, with a very warm and humid night of tap. Potential for stratus/fog development across E LI/SE CT this evening into overnight with moist onshore flow, with perhaps some patchy fog across interior. Finally, a moderate risk of rip current development continues Wednesday for the the Suffolk county beaches on a 1 ft SE swell and S/SE wind wave, combined with a large tidal range coming off new moon. A low risk of rip current development continues across the NYC and Nassau county beaches. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/... By Thursday morning, the area will be firmly entrenched in the warm sector of the developing low pressure system to the northwest. Predominantly southerly flow will allow for the high dewpoints to remain in place making for another hot and humid day. How hot the area gets is dependent on the extent of the remaining cloud cover from prior convection on Wednesday night as the weak shortwave which forced Wednesday's convection stretches over the area. The biggest uncertainty in the forecast for Thursday is the presence of convective debris in the form of mid and high level clouds through the morning and early afternoon. The current thinking is that skies remain mostly cloudy Thursday morning from lingering convective debris, likely hindering the widespread heat advisory potential as well as minimizing potential significant enhancement of instability during the day. There is a low to moderate potential for a heat advisory issuance for NE NJ and northern portions of NYC on Thursday, for a second day of 95 degree heat indices. The spatial extent of convection appears to be focused more to the north of the area as the best forcing will be closer to the passing shortwave. Though cloud cover will hinder the extent of daytime heating, enough instability will be in place to begin initiating convection in the early afternoon to the northwest of the area. As the cold front and shortwave approach the area from the west and northwest during the late afternoon and early evening, convection may become more widespread and progress west to east, especially into Thursday evening closer to the immediate coast and possibly into the overnight early Friday morning as the cold front slides offshore. There is a moderate risk of rip current development at all the Atlantic facing beaches by Thursday afternoon with lingering SE swell and building S wind waves. && .LONG TERM /FRIDAY THROUGH WEDNESDAY/... The cold front moves offshore by early Friday morning. High pressure begins to build into the region from the northwest. This will bring in temperatures closer to seasonal averages for late July. Dew points should also lower into the 60s, making it feel a bit less humid. While the front is offshore, the upper trough is forecast to hang back along the New England coast. There is a slight chance of a shower or thunderstorm in the afternoon, especially for eastern sections. Dry conditions are expected this weekend with near normal temperatures on Saturday and then a warming trend begins on Sunday. Humidity levels slowly increase Sunday into early next week as the high pressure settles to our south and east. A trough of low pressure may then set up over the region early next week which could bring at least a small chance for showers and possible storms. Temperatures may also reach the upper 80s and lower 90s. && .AVIATION /19Z WEDNESDAY THROUGH MONDAY/... A warm front will be slow to lift north of the area through tonight, while a cold front approaches on Thursday. Multiple rounds of convection are possible the next couple of days during the afternoon and evening hours, some which may be strong and/or severe. Mainly VFR. The best chance of showers and thunderstorms will be late this afternoon and into this evening, roughly 21Z-02Z for the NYC and Lower Hudson Valley terminals. There is less confidence of the convection holding together while working to the east 01Z to 04Z. There could also be isolated activity out ahead of these timeframes. S/SE winds this afternoon around 10 kt will veer around to the SW at less than 10 kt tonight. Winds will increase to 10 to 15 kt on Friday ahead of an approaching cold front. .OUTLOOK FOR 18Z THURSDAY THROUGH MONDAY... .Thursday..MVFR or lower conds possible in afternoon and nighttime showers/tstms. .Friday...Chance of MVFR in the morning with lingering showers and thunderstorms .Saturday through Monday...Mainly VFR. && .MARINE... A Severe Thunderstorm Watch has been issued for the western Long Island Sound, New York Harbor, and the ocean waters from Sandy Hook to Fire Island Inlet through 10 pm tonight. A full forecast update is forthcoming. A weak pressure gradient will have sub-SCA conditions over the waters through Wednesday night. A cold front approaches Thursday and then passes over the waters Thursday night. This may build seas to 3 to 4 ft late Thursday into Thursday Night. Seas then subside Friday into the weekend. Otherwise, tranquil conditions are expected on the waters as the pressure gradient is forecast to be weak through Sunday. && .HYDROLOGY... Minor urban and poor drainage flooding appears to be the main hydrologic threat today across NE NJ, Lower Hudson River Valley and NYC, from isolated deep convection this afternoon and then a more organized but quick moving convective line in the late afternoon/evening. A low and localized flash flood threat exists with any training of convection. && .TIDES/COASTAL FLOODING... Water levels will approach minor flood thresholds and potentially touch in a few vulnerable LI South shore bay locales with tonight's high tide cycles. This in response to tides running high in wake of a recent new moon, with only 1/2 to 3/4 ft positive tidal departure needed for minor flooding. && .EQUIPMENT... NYC NOAA Weather Radio Station KWO35 (162.55 MHz) is undergoing its final stages of testing, and is operating at full power. && .OKX WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. NJ...None. MARINE...None. && SYNOPSIS...DS/NV/MW NEAR TERM...FEB/NV SHORT TERM...MW LONG TERM...DS AVIATION...DW MARINE...DS/NV/MW HYDROLOGY...DS/NV/MW TIDES/COASTAL FLOODING... EQUIPMENT...
Hazardous weather outlook, Jul 22, 3:07 PM EDT, 1 minute before
Hazardous Weather Outlook National Weather Service New York NY 307 PM EDT Wed Jul 22 2020 NJZ002-004-006-103>108-NYZ072>075-176-178-231915- Western Passaic-Eastern Passaic-Hudson-Western Bergen-Eastern Bergen- Western Essex-Eastern Essex-Western Union-Eastern Union- New York (Manhattan)-Bronx-Richmond (Staten Island)-Kings (Brooklyn)- Northern Queens-Southern Queens- 307 PM EDT Wed Jul 22 2020 ...SEVERE THUNDERSTORM WATCH 394 IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northeast New Jersey and southeast New York. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Heat indices will run in the lower 90s to 95 on Thursday. An isolated strong to severe thunderstorm is possible Thursday afternoon into early evening. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. Please safely report significant weather conditions while following local, state, and CDC guidelines. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. CTZ007-008-011-012-NYZ078>081-231915- Northern Middlesex-Northern New London-Southern Middlesex- Southern New London-Northwestern Suffolk-Northeastern Suffolk- Southwestern Suffolk-Southeastern Suffolk- 307 PM EDT Wed Jul 22 2020 This Hazardous Weather Outlook is for southern Connecticut and southeast New York. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. An isolated strong to severe thunderstorm is possible Thursday afternoon into early evening. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please safely report significant weather conditions while following local, state, and CDC guidelines. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. CTZ006-010-231915- Northern New Haven-Southern New Haven- 307 PM EDT Wed Jul 22 2020 ...SEVERE THUNDERSTORM WATCH 394 IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southern Connecticut. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. An isolated strong to severe thunderstorm is possible Thursday afternoon into early evening. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please safely report significant weather conditions while following local, state, and CDC guidelines. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ330-340-350-353-231915- Long Island Sound East of New Haven CT/Port Jefferson NY- Peconic and Gardiners Bays- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- 307 PM EDT Wed Jul 22 2020 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. An isolated strong to severe thunderstorm is possible Thursday afternoon into early evening. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please safely report significant weather conditions while following local, state, and CDC guidelines. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. CTZ005-009-NYZ067>071-177-179-231915- Northern Fairfield-Southern Fairfield-Orange-Putnam-Rockland- Northern Westchester-Southern Westchester-Northern Nassau- Southern Nassau- 307 PM EDT Wed Jul 22 2020 ...SEVERE THUNDERSTORM WATCH 394 IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southern Connecticut and southeast New York. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. An isolated strong to severe thunderstorm is possible Thursday afternoon into early evening. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. Please safely report significant weather conditions while following local, state, and CDC guidelines. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ345-231915- South Shore Bays from Jones Inlet through Shinnecock Bay- 307 PM EDT Wed Jul 22 2020 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. An isolated strong to severe thunderstorm is possible Thursday afternoon into early evening. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. Please safely report significant weather conditions while following local, state, and CDC guidelines. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ335-338-355-231915- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 307 PM EDT Wed Jul 22 2020 ...SEVERE THUNDERSTORM WATCH 394 IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. An isolated strong to severe thunderstorm is possible Thursday afternoon into early evening. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. Please safely report significant weather conditions while following local, state, and CDC guidelines. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria.
In the hours before
Special weather statement, Jul 22, 3:08 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service New York NY
308 PM EDT Wed Jul 22 2020
NYZ067-222000-
Orange-
308 PM EDT Wed Jul 22 2020
...A STRONG THUNDERSTORM WILL AFFECT ORANGE COUNTY...
At 307 PM EDT, a strong thunderstorm was located over Montague,
moving northeast at 40 mph.
Winds in excess of 40 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Newburgh, Middletown, Port Jervis, Walden, Warwick, Goshen, New
Windsor, Chester, Montgomery, Florida, Unionville, Washingtonville,
Maybrook, Scotchtown and Orange Lake.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4149 7475 4150 7448 4157 7442 4160 7435
4160 7433 4163 7426 4163 7425 4160 7425
4159 7418 4149 7399 4147 7400 4124 7445
4136 7469 4139 7471 4140 7474 4143 7474
4142 7475 4144 7476 4146 7475 4149 7476
TIME...MOT...LOC 1907Z 236DEG 34KT 4131 7476
JPThe office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 3:27 PM EDT | Heat Advisory | OKX | Bronx, Kings, Nassau, New York, Queens, Richmond and 3 more | 28 hr |
| Jul 22, 3:27 PM EDT | Severe Thunderstorm Warning | OKX | Orange | 30 min |
| Jul 22, 4:51 PM EDT | Special Weather Statement | OKX | Putnam | 54 min |
| Jul 22, 5:58 PM EDT | Special Weather Statement | OKX | Kings | 47 min |
| Jul 22, 6:00 PM EDT | Special Marine Warning | OKX | 30 min | |
| Jul 22, 6:01 PM EDT | Special Weather Statement | OKX | Bronx, Kings, Nassau, New York, Queens | 44 min |
| Jul 22, 6:21 PM EDT | Severe Thunderstorm Warning | OKX | Richmond | 39 min |
| Jul 22, 6:30 PM EDT | Severe Thunderstorm Warning | OKX | Bronx, Kings, New York, Queens, Richmond | 45 min |
| Jul 22, 6:46 PM EDT | Special Marine Warning | OKX | 59 min | |
| Jul 22, 6:51 PM EDT | Special Marine Warning | OKX | 54 min | |
| Jul 22, 6:55 PM EDT | Areal Flood Advisory | OKX | Bronx, Kings, New York, Queens, Richmond | 95 min |
| Jul 22, 6:58 PM EDT | Severe Thunderstorm Warning | OKX | Kings, Nassau, Queens | 47 min |
| Jul 22, 7:07 PM EDT | Flash Flood Warning | OKX | Kings, New York, Queens, Richmond | 113 min |
| Jul 22, 7:17 PM EDT | Special Weather Statement | OKX | Bronx | 43 min |
| Jul 22, 7:22 PM EDT | Special Marine Warning | OKX | 53 min | |
| Jul 22, 7:23 PM EDT | Special Marine Warning | OKX | 67 min | |
| Jul 22, 7:29 PM EDT | Areal Flood Advisory | OKX | Nassau | 91 min |
| Jul 22, 7:42 PM EDT | Special Weather Statement | OKX | Nassau | 33 min |
| Jul 22, 7:49 PM EDT | Special Marine Warning | OKX | 41 min | |
| Jul 22, 6:14 PM EDT | Special Weather Statement | OKX | Essex, Hudson, Union | 61 min |
| Jul 22, 6:42 PM EDT | Flash Flood Warning | OKX | Essex, Hudson, Union | 2 hr |
Nearby
Special Weather Statements in New York, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.